Alert archive / Arizona / Flash Flood Warnings in 2021
Flash Flood Warning 197, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this flash flood warning at Aug 17, 2021, 6:23 PM MST for Coconino County, Arizona. It was in force for 2 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 17, 2021, 6:23 PM MST (01:23 UTC)
- Expired
- Aug 17, 2021, 8:30 PM MST
- In force
- 2 hr
- Issued by
- NWS Flagstaff, AZ
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
County Coconino County, AZ
The radar
The Cedar City radar (KICX), 171 km from the middle of the area, began a volume at 01:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 17, 7:30 PM MST | FLASH FLOOD | 5 Nne South Rim Visitor, AZ | A GRAND CANYON PARK RANGER REPORT A SIGNIFICANT RISE ON BRIGHT ANGEL CREEK. |
| Aug 17, 7:30 PM MST | FLASH FLOOD | 5 Nne South Rim Visitor, AZ | UPDATES PREVIOUS FLASH FLOOD REPORT FROM 5 NNE SOUTH RIM VISITORS. A GRAND CANYON PARK RANGER REPORT A SIGNIFICANT RISE ON BRIGHT ANGEL CREEK. THE RANGER AT PHANTOM RANCH REPORTED A 6 FT RISE ON BRIGHT ANGEL CREEK. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 67 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 1.4 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 284 J/kg
- Mixed-layer CIN
- -89 J/kg
- Mixed-layer LCL
- 1301 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 44 m²/s²
- 0-3 km storm-relative helicity
- 74 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
831
WGUS55 KFGZ 180123
FFWFGZ
AZC005-180330-
/O.NEW.KFGZ.FF.W.0197.210818T0123Z-210818T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Flagstaff AZ
623 PM MST Tue Aug 17 2021
The National Weather Service in Flagstaff has issued a
* Flash Flood Warning for...
Coconino County in north central Arizona...
* Until 830 PM MST.
* At 620 PM MST, Doppler radar indicated thunderstorms producing
heavy rain across the warned area, over the Grand Canyon including
Phantom Ranch. Between 0.75 and 1.5 inches of rain have fallen.
Additional rainfall amounts of 0.5 to 1 inch are possible in the
warned area. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Life-threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Radar.
IMPACT...Life-threatening flash flooding of low-water
crossings, creeks, normally dry washes and roads.
Hiking trails could become flooded.
* Some locations that will experience flash flooding include...
Bright Angel Point, Phantom Ranch, Cape Royal At Grand Canyon.
This includes the following streams and drainages...
Salt Creek, Phantom Creek, Ninetyone Mile Creek, Cremation Creek,
Dragon Creek, Tuna Creek, Clear Creek, Garden Creek, Cardenas
Creek, Colorado River, Trinity Creek, South Canyon, West Fork
Carbon Creek, Pipe Creek, Nankoweap Creek, Unkar Creek, Milk
Creek, Bright Angel Creek, Kwagunt Creek, Sixtymile Creek and
Crystal Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Get out of washes and creeks if you are camping or hiking! Flooding
is occurring or imminent and will inundate area drainages.
&&
LAT...LON 3608 11204 3609 11216 3622 11228 3629 11206
3640 11194 3636 11187 3628 11184 3609 11185
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
JJWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 17, 2:59 PM MST, 3 hours 24 minutes earlier.
Area forecast discussion, Aug 17, 2:59 PM MST, 3 hours 24 minutes before
Area Forecast Discussion National Weather Service Flagstaff AZ 259 PM MST Tue Aug 17 2021 .SYNOPSIS...Widespread showers and storms will slowly diminish in coverage and intensity later this evening and overnight. Another round of numerous showers and storms are forecast to develop over northern Arizona Wednesday afternoon. Drier conditions are then expected Thursday through the weekend. Cooler temperatures are also expected through the rest of the week. && .DISCUSSION...Numerous thunderstorms will continue to develop along the Mogollon Rim this afternoon. Slow storm motions have produced flash flooding, primarily in vulnerable burn scar areas, namely the Museum Fire scar. The flash flood threat is expected to continue through the evening hours, primarily across Coconino County. As a result, decided to issue a Flash Flood Watch for the aforementioned area where the best moisture and instability is located. Storm coverage and intensity should diminish overnight. By Wednesday, an upper level trough will be digging into Idaho. This will result in much stronger southwesterly flow over northern Arizona. With monsoonal moisture remaining in place, still think numerous showers and thunderstorms will develop along the Mogollon Rim, then push to the north and east. Some storms could become better organized near the AZ/UT border Wednesday afternoon, proximate to the deeper wind shear. Large hail, damaging winds, and flash flooding will be the primary threats. By Thursday, some drying is forecast to overspread Arizona, with lingering moisture keeping thunderstorm chances near the AZ/UT border. Dry conditions are then forecast Friday through the weekend as a broad upper level trough is forecast to remain off the California coast. Temperatures will be below normal through the period. && .AVIATION...For the 00Z package...Scattered to numerous thunderstorms will continue through the early evening hours. A few storms may be severe producing brief IFR conditions, strong outflow winds, and hail. Storms should diminish overnight, then re-develop after 18Z Wednesday. Outside of storm activity, mainly VFR conditions and southwest winds around 10-15 kts or less. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Scattered to numerous showers and thunderstorms are expected to develop again Wednesday afternoon. Large hail, localized flash flooding, and very gusty outflow winds will be the main hazards. Winds will also become breezy out of the southwest Wednesday. Much drier conditions are forecast Thursday. Friday through Sunday...Drier weather is expected through the weekend, with below normal temperatures and breezy southwest winds. && .FGZ WATCHES/WARNINGS/ADVISORIES...Flash Flood Watch until 11 PM MST this evening FOR AZZ004>007- 009-012-015-016. && PUBLIC...TM AVIATION...TM FIRE WEATHER...TM For Northern Arizona weather information visit weather.gov/flagstaff
In the hours before
Local storm report, Aug 17, 2:47 PM MST, 3 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
247 PM MST TUE AUG 17 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM FLASH FLOOD 2 E DOWNTOWN FLAGSTAFF 35.19N 111.61W
08/17/2021 COCONINO AZ NWS EMPLOYEE
ROAD CLOSURE DUE TO FLOODING.
&&
MDLocal storm report, Aug 17, 3:23 PM MST, 3 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
323 PM MST TUE AUG 17 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0310 PM FLASH FLOOD 3 NNW DOWNTOWN FLAGSTAF 35.24N 111.68W
08/17/2021 COCONINO AZ NWS EMPLOYEE
ROAD IMPASSABLE DUE TO FLOODING.
&&
MDThe office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 17, 5:02 PM MST | Flash Flood Warning | FGZ | Coconino | 3 hr |
| Aug 17, 8:30 PM MST | Flash Flood Warning | FGZ | Coconino | 2 hr |
| Aug 17, 8:42 PM MST | Severe Thunderstorm Warning | FGZ | Coconino | 33 min |
| Aug 17, 9:07 PM MST | Flash Flood Watch | FGZ | Apache, Coconino, Gila, Navajo, Yavapai | 26 hr |
| Aug 17, 10:42 PM MST | Flash Flood Warning | FGZ | Coconino | 11 hr |
| Aug 18, 8:43 AM MST | Special Weather Statement | FGZ | 47 min | |
| Aug 18, 9:29 AM MST | Flash Flood Warning | FGZ | Coconino | 3 hr |
| Aug 18, 9:44 AM MST | Flash Flood Warning | FGZ | Gila | 7 hr |
| Aug 18, 10:37 AM MST | Special Weather Statement | FGZ | 38 min | |
| Aug 18, 10:47 AM MST | Flash Flood Warning | FGZ | Yavapai | 3 hr |
| Aug 18, 11:11 AM MST | Special Weather Statement | FGZ | 34 min | |
| Aug 18, 11:54 AM MST | Special Weather Statement | FGZ | 36 min | |
| Aug 18, 12:01 PM MST | Special Weather Statement | FGZ | 44 min | |
| Aug 18, 12:07 PM MST | Flash Flood Warning | FGZ | Apache, Navajo | 3 hr |
| Aug 18, 12:24 PM MST | Flash Flood Warning | FGZ | Yavapai | 3 hr |
| Aug 18, 12:31 PM MST | Flash Flood Warning | FGZ | Yavapai | 3 hr |
| Aug 18, 12:51 PM MST | Flash Flood Warning | FGZ | Gila, Yavapai | 4 hr |
| Aug 18, 1:05 PM MST | Severe Thunderstorm Warning | FGZ | Gila, Yavapai | 40 min |
| Aug 18, 1:09 PM MST | Flash Flood Warning | FGZ | Coconino | 3 hr |
| Aug 18, 1:37 PM MST | Severe Thunderstorm Warning | FGZ | Coconino | 38 min |
| Aug 18, 1:47 PM MST | Flash Flood Warning | FGZ | Coconino | 118 min |
| Aug 18, 2:19 PM MST | Areal Flood Advisory | FGZ | Navajo | 3 hr |
| Aug 18, 2:44 PM MST | Special Weather Statement | FGZ | Yavapai | 31 min |
| Aug 18, 2:52 PM MST | Flash Flood Warning | FGZ | Navajo | 3 hr |
| Aug 18, 3:32 PM MST | Flash Flood Warning | FGZ | Coconino, Yavapai | 3 hr |
| Aug 18, 3:45 PM MST | Special Weather Statement | FGZ | 30 min | |
| Aug 18, 4:12 PM MST | Flash Flood Warning | FGZ | Yavapai | 3 hr |
Nearby
Flash Flood Warnings in Arizona, 2021Every flash flood warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.